A 13-year-old boy with fever and rash associated with antiepileptic drugs

Prepared by.........Chulabhorn Pruksachatkunakorn, M.D.
Surachai Likasitwattanakul, M.D.
CC : Fever and rash prior to admission.

PI : A 13-year-old boy was admitted to our hospital with fever, and a rash all over the body. The patient was known to have had complex partial seizure with secondarily generalization for four years. A combination of phenytoin and phenobarbital was tried for 4 years without any benefit. Four weeks before this admission, the parents decided to stop phenobarbital because of its ineffectiveness and the patient's recent weakness. After initial evaluation at our institution, phenobarbital was represcribed and carbamazepine was added, while phenytoin was tapered off. Twelve days after starting carbamazepine, the patient developed fever and painful edematous red eyes followed by painful, swollen lips. The next day, a red rash occurred initially on both wrists and ankles, spread rapidly to the scrotal area and then all over the body.

Significant PE

Temp= 36.5 o C Pulse rate= 80/ min Respiratory rate= 24/ min BP= 110/60
Body weight= 30 kg.
A boy with good consciousness.
Skin findings: Generalized symmetrical discrete purpuric macules, papules and patches including the palms, soles and scrotal area (Figure 1). Dry hemorrhagic crusts, edema and redness of the lips and external nares were seen (Figure 2). Multiple necrotic membranous patches were noted on the buccal mucosa. Mild erosion of the glans penis and a few crusts on the eyelids were seen. Otherwise, the patient was normal.

Figure 1. Multiple sharply demarcated purpuric macules and patches of Stevens-Johnson syndrome. Figure 2. Dry hemorrhagic crusts on red lips and anterior nares on the 7th day of Stevens-Johnson syndrome.
Diagnosis : Stevens-Johnson syndrome (SJS)

Various cutaneous eruptions associated with antiepileptic drugs include SJS, toxic epidermal necrolysis and hypersensitivity syndrome (1). The patient was diagnosed as SJS because of the skin findings and mucosal involvement. The most important aspect was to identify the causative medication. The "length of exposure" rule is a useful method for suspecting the presence of an adverse drug reaction. The medications received in a 7-21 day period are a most likely cause and those within a 2-month duration are considered a possible cause (2-5). This patient had obviously taken carbamazepine for twelve days before developing fever and a rash that rapidly became purpuric macules, patches and areas of denudation. He also had more than two painful areas of mucosal surface involvement. Therefore, the causative medication was most likely carbamazepine. He had been on phenobarbital and phenytoin for many years without any allergic problem.

Differential diagnosis:

1. Toxic epidermal necrolysis which is fever and inflammation of the eyelids, conjunctivae, mouth, and genitalias, may precede diffuse tender erythema. Flaccid bullae may develop. Characteristically, full-thickness epidermis is lost in large sheets. Conjuntivitis and oral lesions are usually not as severe as in SJS (3-5).

2. Antiepileptic drug hypersensitivity syndrome is characterized by fever, skin rash and internal organ involvement (6). Fever is usually an initial manifestation, followed by skin eruptions and lymphadenopathy. However, it rarely has mucous membrane involvement. The patient may develop hepatitis, eosinophilia, blood dyscrasia, nephritis or lung involvement. Hepatitis is usually the leading cause of death.

Management :

1. Specific treatment.

There is no specific treatment for SJS. It is important to discontinue the causative medication (carbamazepine in this patient). However, crossreactivity among phenobarbital, carbamazepine, and phenytoin is as high as 70-80% (6).

2. Supportive treatment (2-5).

- Evaluate the degree of dehydration, correction of fluid and electrolyte imbalance. Intravenous fluid may be necessary. Monitor urine output and serum osmolality.
- Evaluate the nutritional disturbance. Caloric replacement is necessary. Liquid to soft diet is encouraged.
- Local skin care, especially for the lips and genitalia, is required. Denuded skin lesions can be cleansed with saline or Burow solution compresses. Mouth rinses and antacids are an important aspect of care. Vaginal lesion should be observed closely and treated to prevent vaginal stricture or fusion.
- Other early complications should be looked for such as secondary bacterial infection of the skin, diarrhea, otitis, gastrointestinal bleeding, hepatitis, pneumonia, pneumothorax, myocarditis and eye complication. The prevention of such complications includes periodic culture of the skin, eyes and mucosal sites, and pulmonary toilet.
- Late complications are hypo-/ hyperpigmentation of the skin; alopecia and nail shedding; angular web of the lips; strictures of the vagina, anus, urethra and hematocalpos; symblepharon, synechiae; trichiasis; corneal opacities; corneal scar; pseudomembrane and permanent blindness; esophageal stenosis and stricture; progressive bronchiolitis obliterans; progressive vanishing bile duct syndrome; and renal failure.
- Physical therapy to prevent contractures is needed.
- Systemic corticosteroid has been controversial. SJS developed in patients with systemic lupus erythematosus who were on a high-dose of corticosteroid (7).

Suggested reading:
1. Tennis P, Stern RS. Risk of serious cutaneous disorders after initiation of use of phenytoin, carbamazepine, or sodium valproate: a record linkage study. Neurology 1997;49:542-6.
2. จุฬาภรณ์ พฤกษชาติคุณากร. Update on erythema multiforme and Stevens-Johnson syndrome.ใน : เกวลี อุณจักร, เสาวลักษณ์ โอภาสถิรกุล, อรวรรณ เลาห์เรณู, ณัฐพงษ์ อัครผล, บรรณาธิการ. Update on Common Pediatric Problems. เชียงใหม่ :ธนบรรณการพิมพ์ 2543: 157-163.
3. Weston W. Erythema multiforme, Stevens-Johnson syndrome and Toxic epidermal necrolysis. In: Harper J, Oranje A, Prose N. Textbook of Pediatric Dermatology. Oxford: Blackwell Science. 2000: 628-636.
4. Fritsch PO, Ruiz-Maldonado R. Stevens-Johnson syndrome-TEN. In: Freedberg IM, Eisen AZ, Wolff K, et al. Fitzpatrick's Dermatology in General Medicine.5th edn. New York. McGraw-Hill. 1999: 644-654.
5. Weston WL, Hogan PA. Vascular reactions. In: Schachner LA, Hansen RC,editors. Pediatric Dermatology, 2ndedition. New York: Churchill Livingstone. 1995: 915-952.
6. Schlienger RG, Shear NH. Antiepileptic drug hypersensitivity syndrome. Epilepsia 1998;39(Suppl 7):S3-S7.
7. Samimi SS, Siegfried E. Stevens-Johnson syndrome developing in a girl with systemic lupus erythematosus on high-dose corticosteroid therapy. Pediatr Dermatol 2002; 19: 52-55.

Diagnosis : Stevens-Johnson syndrome (SJS)

BACK to Interesting  Case List